Statins are one of the most widely used class of drugs . Known to reduce the incidence of heart attack and stroke, these drugs save many lives. However, this class of drugs tends to be overused, especially in the elderly. Not everyone stands to benefit from the use of a statin, and in these instances they then stand a chance of suffering from adverse effects, unintended effects from a medication that may cause harm, thereby making the drug an unnecessary and inappropriate drug. The most common side-effect of statins is myopathy, a general term that includes muscle pain and inflammation, which can progress to a more serious condition called rhabdomyolysis. If at any time a statin-user experiences muscle pain in the large muscles, and affects both sides of the body (symmetrical), they should talk to their doctor and find out if the statin is the cause. What is not as well appreciated are some of the others side-effects statins are known to cause. Here’s a list and a brief comment about the significance.
- Statins are known to cause peripheral neuropathy, to the extent that it was estimated in one study that it may be more of a public health problem than myopathy. Meaning, it may occur more frequently than myopathy and often go undetected and possibly misdiagnosed as a disease, or from another disease such as diabetes. And since these drugs are so widely used this may affect a large number of people.
- Statins are known to cause memory loss or amnesia in a very small population. This is relevant when memory loss is assumed to be age-related, such as mild cognitive impairment or dementia, such as Alzheimer’s disease. Some people have had the diagnosis of Alzheimer’s disease removed from their medical record when it was found the statin was the cause. Others are not so lucky.
- Tendinous disorders, including tendon ruptures. This is rare but fairly well correlated with the use of statins. There is a proposed mechanism as to why it may occur from use of a statin, which supports the premise that statins can cause this disorder.
- Muscle weakness is also a side-effect of statins. One study showed that statins can cause muscle weakness without reducing muscle mass, and a more recent study showed that statins can reduce exercise ability and tolerance. Some athletes can’t run as fast or as far while on a statin.
- Statins are correlated with an increased risk of falls, probably due to the effects on weakening of the large muscles in the legs.
If you stand to benefit from a statin, keep taking it but be wary of possible life-altering side-effects and work with your physician to monitor for the side-effects. Intervening sooner than later can prevent a side-effect from causing serious harm.